This site is intended for health professionals only

Published on 29 April 2008

Share this story:
Twitter
LinkedIn

Irregular heartbeat linked to drug

teaser

A widely used osteoporosis drug may almost double the risk of irregular heartbeat in women.

Thousands of British women take Fosamax for the bone-thinning disease – a common side effect of the menopause.

But researchers have now found a link between the drug and atrial fibrillation, a type of rhythm disorder which causes the heart to beat erratically.

Although atrial fibrillation is not fatal, it can cause the blood to pool and form potentially dangerous clots.

Fosamax is the name under which the drug alendronate is marketed by Merck & Co.

The American researchers led by Professor Susan Heckbert, from the University of Washington in Seattle, studied 719 women who were diagnosed with atrial fibrillation over a three-year period. They were compared with 966 randomly chosen women who did not have the condition.

More than 6% of the atrial fibrillation patients had taken alendronate compared with just over 4% of the second group, the study found.

“Having ever used alendronate was associated with an 86% higher risk of newly detected atrial fibrillation compared with never having used the drug,” said Prof Heckbert.

But she stressed that for most women likely to suffer bone fractures due to osteoporosis, the benefits of taking Fosamax would outweigh the risk.

Copyright © PA Business 2008

University of Washington



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn